South Dakota, 2023

High Wind in South Dakota, March 11, 2023

March 11, 2023 · NWS ABR · 1 event in 1 county or zone

A low pressure system tracked from western North Dakota into west central Minnesota from the morning of March 11th to the morning of March 12th. Wind gusts of 40 to 60 mph were observed on the backside of this system across central and northeastern South Dakota, including a 60 mph gust 2 miles north of Pierre.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A low pressure system tracked from western North Dakota into west central Minnesota from the morning of March 11th to the morning of March 12th. Wind gusts of 40 to 60 mph were observed on the backside of this system across central and northeastern South Dakota, including a 60 mph gust 2 miles north of Pierre.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 11, 5:31 PM CST, 29 minutes earlier.

Area forecast discussion, Mar 11, 5:31 PM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
531 PM CST Sat Mar 11 2023

.UPDATE...
Issued at 525 PM CST Sat Mar 11 2023

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Sunday Night)
Issued at 223 PM CST Sat Mar 11 2023

The dry slot of a stacked, occluded low pressure system has resulted
in plenty of sunshine this afternoon along and west of the James
Valley. Southeasterly winds have decreased, and temperatures have
warmed into the 20s and 30s as well. That said, potentially
hazardous travel conditions remain in the forecast into Sunday due
to strong northwesterly winds on the backside of the system as the
low slides into southeastern ND this evening and into west central
MN early Sunday morning.

Weak to moderate CAA will allow for steepening low-level lapse rates
and good mixing. Thus, confidence is high for wind gusts of 40 to 55
mph to be realized across central SD as the pressure gradient
tightens between ~21Z today and 15Z Sunday. Lesser, but still
breezy winds will then shift across and east of the James Valley
from ~06- 21z Sunday. The main forecast challenge is determining
how these winds will interact with the existing snowpack across
the area, to produce blowing and drifting snow/icy roads (or not).
Furthermore, new light falling relatively fluffy snow is expected
across the northern/western Prairie Coteau due to upslope
enhancement, which increases the blowing snow potential even with
weaker winds. Given a temperature of 20F, sustained winds of
around 26 knots would be enough, while snow is falling, to yield
occasional whiteout conditions. This is within the realm of
possibilities. Following the blowing snow model, and to account
for hazardous drifting snow, have issued a winter weather advisory
for much of the area, and a wind advisory across south central SD
to account for the wind/impacts.

A colder airmass will move in through the evening and into Sunday.
High temperatures Sunday will be in the low to mid 20s, which is 15
to 20 degrees below normal for this time of year, and lows Sunday
night will range between zero and 10 degrees, which is 10 to 15
degrees below normal. High pressure noses in Sunday evening and
centers over the CWA by ~12Z Monday.

.LONG TERM...(Monday through Saturday)
Issued at 223 PM CST Sat Mar 11 2023

An interesting long wave pattern is forecast during the long term
time period. The forecast starts off with a mid level ridge over the
Rockies that slowly advects east through the middle of the upcoming
week. Overall, this argues for a mainly dry forecast, and increasing
temperatures through Wednesday. However, after Wednesday, a trof
aloft is expected to move across the Rockies, and into the Plains.
The trof initially looks split in nature, with several chunks of
energy embedded in the flow. The evolution of the overall flow
pattern becomes difficult to pin down with each model handling the
energy slightly different. Some combination of the energy may occur
eventually over the Mississippi valley. Of course, the models are
notoriously bad in these situations, so the model blend will
certainly suffice for the time being. Needless to say, there could
be a significant pcpn event around mid-late week, but where in the
Plains is highly uncertain at this time. More NWP runs are gonna be
needed. Temperatures will be on the climb for the first part of the
forecast, but then will take a dive for the second half of the
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 525 PM CST Sat Mar 11 2023

Terminals KABR,KATY,KPIR,KMBG

VFR cigs will remain into the early evening hours, but by the mid
to late evening hours, look for MVFR cigs to begin to overspread
the area. Periods of MVFR vsbys in light snow and blowing snow
will occur across the far northern part of the area this evening
as well. Strong northwest winds already occurring across central
South Dakota will spread eastward this evening, then continue
through much of the day Sunday, finally beginning to diminish late
Sunday afternoon. With fresh snow cover across a good portion of
the area, vsbys may be reduced to MVFR levels at times due to
blowing snow.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from midnight CST tonight to 1 PM CDT
     Sunday for SDZ006>008-011-018-019.

     Winter Weather Advisory until 9 AM MDT Sunday for SDZ003-015.

     Winter Weather Advisory until 1 PM CDT Sunday for SDZ004-005-009-
     010-016-017-034-036-037.

     Wind Advisory until 7 AM CDT /6 AM MDT/ Sunday for SDZ033-035-
     045-048-051.

MN...Winter Weather Advisory from midnight CST tonight to 1 PM CDT
     Sunday for MNZ039.

&&

SHORT TERM...Lueck
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, Mar 11, 2:48 PM CST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
248 PM CST Sat Mar 11 2023

SDZ033-035-045-048-051-122100-
Stanley-Hughes-Jones-Lyman-Buffalo-
248 PM CST Sat Mar 11 2023 /148 PM MST Sat Mar 11 2023/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

Strong northwesterly winds with gusts between 40 and 55 mph are
expected this evening and overnight. Localized drifting and blowing
of any loose snow may further complicate travel.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong northwesterly winds will begin to diminish mid-morning
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-SDZ003>011-015>019-034-036-037-122100-
Traverse-Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-
Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Sully-Hyde-Hand-
248 PM CST Sat Mar 11 2023 /148 PM MST Sat Mar 11 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Strong northwesterly winds with gusts between 35 and 50 mph are
expected this evening and overnight. Blowing and drifting snow may
result in hazardous travel conditions due to icy roads and reduced
visibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong northwesterly winds will continue into Sunday afternoon, with
a continued threat to travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ046-SDZ020>023-122100-
Big Stone-Codington-Grant-Hamlin-Deuel-
248 PM CST Sat Mar 11 2023

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Breezy northwesterly winds Sunday may lead to drifting of loose snow.
Roads may become icy.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

In the hours before

Local storm report, Mar 11, 12:58 PM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1258 PM CST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             FAULKTON                45.03N 99.13W
03/11/2023  M3.0 INCH        FAULK              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION FAUS2 FAULKTON 1 NW.

&&

RV
Local storm report, Mar 11, 12:59 PM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1259 PM CST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 WNW ROY LAKE STATE PA 45.72N 97.48W
03/11/2023  M4.0 INCH        MARSHALL           SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION ROYS2 LAKE CITY 3 W.
            STILL SNOWING AT OBSERVATION TIME.

&&

RV
Local storm report, Mar 11, 1:04 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
104 PM CST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     SNOW             SISSETON                45.67N 97.04W
03/11/2023  E2.3 INCH        ROBERTS            SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION SSSS2 SISSETON. STILL
            SNOWING AT OBSERVATION TIME.

&&

RV
Local storm report, Mar 11, 1:17 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
117 PM CST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     SNOW             ABERDEEN REGIONAL AIRPO 45.45N 98.41W
03/11/2023  M2.9 INCH        BROWN              SD   OFFICIAL NWS OBS

            STORM TOTAL SNOWFALL.

&&

RV
Local storm report, Mar 11, 1:53 PM CST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
153 PM CST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             3 NW WESTPORT           45.68N 98.53W
03/11/2023  M2.3 INCH        BROWN              SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION WPTS2 WESTPORT 2 NW.
            STILL SNOWING AT OBSERVATION TIME.

&&

RV
Local storm report, Mar 11, 1:58 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
158 PM CST SAT MAR 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 SSW MCLAUGHLIN        45.79N 100.83W
03/11/2023  M2.5 INCH        CORSON             SD   CO-OP OBSERVER

            CO-OP OBSERVER STATION MCGS2 MCLAUGHLIN
            2SSW.

&&

RV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hughes

When
March 11, 6:00 PM CST to 10:00 PM CST
Where
Hughes forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.389, -99.996 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2023Every state in 2023This day in weather historyWarnings in South Dakota, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087680.